LUPUS UK
21,647 members17,164 posts

Steroids

I’ve almost been on prednisolone for 4 years now. Am desperate to get off prednisolone, so really happy to hear am slowly been reduced over the next 6 months to hopefully nothing.

But also a bit scared as my body’s ability to create steroids has been affected due to how long I’ve been on them and such high doses.

I know to expect aches which I can deal with. Doctors mentioned if I become poorly I have to go in hospital and have cortisone injections 🤔.

Bit nervous but here goes day one of the reduction.

4 Replies
oldestnewest

What dose are you at at present? Even if you had been at much lower doses of pred for much less than that length of time your adrenal glands would have taken a holiday - and if it is any consolation the vast majority of people on my home forum are on pred for up to 5 years and do eventually get off pred OK.

You should be fine (apart from steroid withdrawal discomfort) down to about 10mg - after that you you should slow down the rate of reduction. The local Head of Medicine here where I live told me he has found that if they reduce slowly enough almost everyone regains adrenal function sooner or later. Below 10mg you should reduce not more than 1mg at a time and by 5mg be thinking of 1/2mg steps. Watch out for stress - illness, accident, emotional - and if you feel wobbly speak to the doc/call 999 immediately - paramedics know how to deal with an adrenal crisis so don't try to ignore it!

All the very best - it is everyone's dream to get off pred (I've given up hoping but I don't mind - I feel well on it!).

2 likes
Reply

Am only on 3mg of pred a day so I am reducing by 1/2mg a month.

I am also taking hydrocortisone so fingers crossed it should be ok. Normally I get to 5mg and something goes wrong.

Thank you for your advise it’s really helpful

X

Reply

I use to take Azathioprine and was REALLY struggling to get my steroid dosage down. 10mg was a walk in the park but every half mg drop after that was shear hell - mainly resulting in horrendous levels of fatigue.

My Rheumatologist thought I was very sensitive to the steroid reduction so said when I hit 5mg Pred I was to have a short synacthen test. In laymen's terms it's a test to see if your adrenals will kick in when your body is put under test.

Reply

Yes I’ve had a short synacthen test which showed which was abnormal which is why I was put on hydrocortisone as well as prednisolone.

But also had a bone scan that showed osteopenia so keen to get me off the prednisolone.

They reduced me slowly from 7.5mg to 5mg and had a second test which showed my adrenals had a little improvement so reducing from 5mg to nothing hopefully slowly

X

Reply

You may also like...